Attractor of Smale-Williams type in an autonomous distributed system. (English) Zbl 1335.37014

Summary: We consider an autonomous system of partial differential equations for a one-dimensional distributed medium with periodic boundary conditions. Dynamics in time consists of alternating birth and death of patterns with spatial phases transformed from one stage of activity to another by the doubly expanding circle map. So, the attractor in the Poincaré section is uniformly hyperbolic, a kind of Smale-Williams solenoid. Finite-dimensional models are derived as ordinary differential equations for amplitudes of spatial Fourier modes (the 5D and 7D models). Correspondence of the reduced models to the original system is demonstrated numerically. Computational verification of the hyperbolicity criterion is performed for the reduced models: the distribution of angles of intersection for stable and unstable manifolds on the attractor is separated from zero, i.e., the touches are excluded. The example considered gives a partial justification for the old hopes that the chaotic behavior of autonomous distributed systems may be associated with uniformly hyperbolic attractors.


37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
37D20 Uniformly hyperbolic systems (expanding, Anosov, Axiom A, etc.)
37M05 Simulation of dynamical systems
35B36 Pattern formations in context of PDEs
Full Text: DOI arXiv


[1] Smale, S, Differentiable dynamical systems, Bull. Amer. Math. Soc. (NS), 73, 747-817, (1967) · Zbl 0202.55202
[2] Williams, R F, Expanding attractors, Publ. Math. Inst. Hautes Études Sci., 43, 169-203, (1974) · Zbl 0279.58013
[3] Shilnikov, L, Mathematical problems of nonlinear dynamics: A tutorial, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 7, 1953-2001, (1997) · Zbl 0909.58008
[4] Dynamical Systems 9: Dynamical Systems with Hyperbolic Behaviour, D.V. Anosov (Ed.), Encyclopaedia Math. Sci., vol. 9, Berlin: Springer, 1995.
[5] Plykin, RV; Klinshpont, N E, Strange attractors: topologic, geometric and algebraic aspects, Regul. Chaotic Dyn., 15, 335-347, (2010) · Zbl 1228.37028
[6] Kuznetsov, S.P., Example of a Physical System with a Hyperbolic Attractor of the Smale — Williams Type, Phys. Rev. Lett., 2005, vol. 95, no. 14, 144101, 4 pp.
[7] Kuznetsov, SP; Pikovsky, A, Autonomous coupled oscillators with hyperbolic strange attractors, Phys. D, 232, 87-102, (2007) · Zbl 1128.34024
[8] Kuznetsov, SP, Example of blue sky catastrophe accompanied by a birth of Smale -Williams attractor, Regul. Chaotic Dyn., 15, 348-353, (2010) · Zbl 1211.37066
[9] Kuznetsov, S.P., Hyperbolic Chaos: A Physicist’s View, Berlin: Springer, 2012. · Zbl 1239.37002
[10] Kuznetsov, SP, Dynamical chaos and uniformly hyperbolic attractors: from mathematics to physics, Phys. Uspekhi, 54, 119-144, (2011)
[11] Kuptsov, P.V., Kuznetsov, S.P., and Pikovsky, A., Hyperbolic Chaos of Turing Patterns, Phys. Rev. Lett., 2012, vol. 108, no. 19, 194101, 4 pp.
[12] Isaeva, O.B., Kuznetsov, A. S., and Kuznetsov, S.P., Hyperbolic Chaos of Standing Wave Patterns Generated Parametrically by a Modulated Pump Source, Phys. Rev. E, 2013, vol. 87, no. 4, 040901(R), 4 pp.
[13] Isaeva, OB; Kuznetsov, A S; Kuznetsov, SP, Hyperbolic chaos in parametric oscillations of a string, Nelin. Dinam., 9, 3-10, (2013)
[14] Benettin, G; Galgani, L; Giorgilli, A; Strelcyn, J-M, Lyapunov characteristic exponents for smooth dynamical systems and for Hamiltonian systems: A method for computing all of them: P. 1: theory; P. 2: numerical application, Meccanica, 15, 9-30, (1980) · Zbl 0488.70015
[15] Politi, A, Lyapunov exponent, Scholarpedia, 8, 2722, (2013)
[16] Ruffo, S, Lyapunov spectra in spatially extended systems, No. 3, 153-180, (1999), Dordrecht · Zbl 1057.37501
[17] Lai, Y-Ch; Grebogi, C; Yorke, J A; Kan, I, How often are chaotic saddles nonhyperbolic?, Nonlinearity, 6, 779-797, (1993) · Zbl 0785.58035
[18] Anishchenko, V S; Kopeikin, A S; Kurths, J; Vadivasova, TE; Strelkova, G I, Studying hyperbolicity in chaotic systems, Phys. Lett. A, 270, 301-307, (2000) · Zbl 1115.37364
[19] Kuptsov, PV, Fast numerical test of hyperbolic chaos, Phys. Rev. E, 85, 015203(r), (2012)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.